Montana, 2019

Hail and Damaging Winds in Montana, June 30, 2019

June 30, 2019 · NWS BYZ · 10 events in 4 counties and zones

Numerous thunderstorms moved across the central and western portions of the Billings Forecast Area. These thunderstorms produced heavy rain, large hail and very gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Numerous thunderstorms moved across the central and western portions of the Billings Forecast Area. These thunderstorms produced heavy rain, large hail and very gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 30, 1:35 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 30, 1:35 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Billings MT
235 PM MDT Sun Jun 30 2019

.SHORT TERM...valid for Mon and Tue...

Active evening ahead as the atmosphere supports another round of
strong to potentially severe thunderstorms. Dewpoints have risen
into the 50s, with some lower 60s over Sheridan county, and this
has risen surface cape values to over 1500 j/kg. Morning CIN has
eroded over all locations expect the far east, so lift will not be
a problem. Shear values were 35-40 kts and this will allow for
convection to maintain strength once it gets going. The main core
of instability and shear lies from around Broadus northwestward
toward Billings and Roundup, but enough shear and cape all the way
toward Livingston to support SPC's slight risk for severe
thundestorms tonight. High resolution and CAMs were initiating the
first round of strong storms near Powder River county this
afternoon, with another batch farther northwest toward Billings
later this afternoon. Storms will move east to northeast.
Precipitable water amounts progged over an inch, with even 1.5
over the east, so storms will have torrential rainfall. Will have
to pay very close attention to rain rates as flash flooding can
not be ruled out with PWATs that high, although storms should be
moving fast enough to minimize this somewhat. Some of the high
resolution models bring a final push of convection through
Billings after 9 pm, and then move this into southeast Montana as
a convective complex overnight, so storms may be going through the
night over the east.

A vast majority of the area will have lingering clouds Monday
morning, with northeast winds and this may keep things a little
less active on Monday. That being said, another wave kicks across
the area and models want to develop a batch of convection south
and southeast of Billings in the afternoon that could become
strong. Another active day looks in store for Tuesday as a cold
front works through the area to kick off more showers and
thundestorms. Cooler air behind the front should limit cape
values, so storms may struggle becoming strong Tuesday afternoon
and evening. Highs on Monday have been lowered a bit behind a weak
cold front tonight. Highs on Tuesday look to remain in the 70s
behind a stronger frontal passage early in the day. TWH

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

The unsettled pattern will continue through the week, with
perhaps a small break into next weekend, although confidence in
that is low. Southwest flow aloft will keep wave after wave moving
over southern Montana and northern Montana for lift to initiate
convection through Friday. The flow aloft backs to the west and
weakens next weekend and this may allow a small break in the
action, but convection should still get initiated over the
mountains and foothills. Ensembles were trending toward a
northwest flow aloft and not so much zonal flow for this upcoming
weekend, so confidence for the break in the activity is low. East
to northeast surface winds will lead to cooler temperatures this
week, with highs not looking to get out of the 70s. TWH

&&

.AVIATION...

Thunderstorms will move across much of SE Montana this afternoon
and into the night, bringing about localized IFR to LIFR
conditions. Storms could produce hail, as well as localized heavy
rain. Two rounds of storms are expected, one in the late
afternoon near KBIL, KMLS, and KSHR, and one in the late evening
and going into the night for KLVM, KBIL, and KMLS. Otherwise, VFR
conditions will prevail. Vertz

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 058/083 059/079 056/073 056/075 055/077 055/080 056/081
    52/T    24/T    65/T    56/T    53/T    32/T    22/T
LVM 052/083 052/078 051/073 050/073 050/075 049/080 051/080
    62/T    25/T    77/T    67/T    54/T    22/T    23/T
HDN 058/082 058/082 056/073 055/075 055/076 054/080 056/082
    63/T    24/T    65/T    66/T    54/T    32/T    22/T
MLS 058/083 058/081 056/073 054/074 055/075 054/078 056/080
    43/T    24/T    63/T    55/T    64/T    32/T    22/T
4BQ 058/081 057/086 057/073 056/075 056/076 054/077 055/080
    54/T    34/T    64/T    65/T    64/T    33/T    22/T
BHK 056/080 057/082 055/073 053/072 053/072 053/075 053/078
    44/T    35/T    64/T    55/T    64/T    43/T    22/T
SHR 056/081 054/085 054/075 053/076 052/077 051/080 052/081
    64/T    44/T    67/T    77/T    65/T    44/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 30, 1:37 PM MST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
237 PM MDT Sun Jun 30 2019

MTZ028>042-056>058-063>068-WYZ098-099-012200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
237 PM MDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Risk of strong to severe thunderstorms.

* WHERE...Southern Montana and north central Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Thunderstorms will have the potential to
  produce large hail, damaging wind gusts and heavy rainfall.

* ADDITIONAL HAZARD CONCERNS...The weather pattern will remain
  favorable for strong to severe thunderstorms over portions of the
  area for the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jun 30, 2:38 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Billings MT
338 PM MDT Sun Jun 30 2019

MTZ035-302245-
Yellowstone MT-
338 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Worden, or 24 miles northeast of Billings, moving
east at 10 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Worden, Ballantine and Pompeys Pillar.

This advisory does not include the city of Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4590 10789 4590 10802 4600 10837 4618 10837
      4630 10785
TIME...MOT...LOC 2138Z 271DEG 9KT 4609 10827

Arthur
Special weather statement, Jun 30, 2:52 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Billings MT
352 PM MDT Sun Jun 30 2019

MTZ039-056-067-302230-
Red Lodge Foothills MT-Absaroka/Beartooth Mountains MT-
Eastern Carbon MT-
352 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Beartooth Pass, or 11 miles south of Red Lodge,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Bearcreek, Belfry and Washoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4501 10920 4501 10941 4511 10943 4523 10898
      4500 10887 4500 10904
TIME...MOT...LOC 2151Z 265DEG 23KT 4503 10931

Vertz
Special weather statement, Jun 30, 3:00 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Billings MT
400 PM MDT Sun Jun 30 2019

MTZ030>032-036-038-039-057-058-302245-
Southern Rosebud MT-Custer MT-Northern Rosebud MT-Treasure MT-
Powder River MT-Northern Big Horn MT-Eastern Carbon MT-
Southern Big Horn MT-
400 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY...

At 357 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Hardin to 6 miles
northwest of Ashland and from near Pryor to Fort Smith to Kirby.
Movement was northeast at 25 mph.

Half inch hail, winds in excess of 40 mph, and heavy rainfall are
possible with these storms.

Locations impacted include...
Hardin, Colstrip, Lodge Grass, Lame Deer, Busby, Fort Smith, Crow
Agency, Ashland, Pryor, Birney, Wyola, Tongue River Reservoir, Birney
Village, St. Xavier, Brandenberg, Kirby, Rosebud Battlefield Park,
Northern Cheyenne Indian Reservation and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4531 10861 4546 10838 4546 10832 4549 10831
      4549 10820 4552 10819 4552 10808 4567 10807
      4624 10717 4577 10558 4507 10652 4505 10779
TIME...MOT...LOC 2157Z 232DEG 23KT 4583 10767 4566 10638

Setzenfand
Special weather statement, Jun 30, 3:18 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Billings MT
418 PM MDT Sun Jun 30 2019

MTZ035-302300-
Yellowstone MT-
418 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY...

At 417 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Shepherd to near Billings
West End. Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph are possible with these
storms.

Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights, Worden,
Billings West End, Ballantine, Acton and Comanche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4618 10789 4560 10840 4576 10891 4594 10890
      4614 10873 4613 10841 4622 10840
TIME...MOT...LOC 2217Z 283DEG 13KT 4613 10841 4579 10871

Arthur

The radar

The Billings radar (KBLX), 11 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Yellowstone

When
June 30, 3:41 PM MST
Where
Yellowstone County, 1.46 mi NNE of Billings
Measured
0.88 in hail
Reported by
Public
Coordinates
45.820, -108.470

Hail, Yellowstone

When
June 30, 3:44 PM MST
Where
Yellowstone County, 2.83 mi NE of Billings
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
45.830, -108.440

Hail, Sweet Grass

When
June 30, 4:05 PM MST
Where
Sweet Grass County, 6.93 mi S of Melville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.000, -109.940

Thunderstorm Wind, Sweet Grass

When
June 30, 4:05 PM MST
Where
Sweet Grass County, 6.93 mi S of Melville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.000, -109.940

Hail, Yellowstone

When
June 30, 4:15 PM MST
Where
Yellowstone County, 2.53 mi NE of Billings
Measured
0.75 in hail
Reported by
Public
Coordinates
45.830, -108.450

Hail, Sweet Grass

When
June 30, 4:31 PM MST
Where
Sweet Grass County, 6.38 mi NNE of Greycliff
Measured
1.25 in hail
Reported by
Public
Coordinates
45.860, -109.750

Hail, Sweet Grass

When
June 30, 4:40 PM MST
Where
Sweet Grass County, 16.31 mi NNE of Greycliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.970, -109.600

Hail, Stillwater

When
June 30, 4:43 PM MST
Where
Stillwater County, 12.47 mi N of Reed Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.880, -109.570

Thunderstorm Wind, Stillwater

When
June 30, 5:10 PM MST
Where
Stillwater County, 10.39 mi NE of Reed Pt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.820, -109.420

The strong winds lasted 2 to 3 minutes.

Hail, Powder River

When
June 30, 6:30 PM MST
Where
Powder River County, 7.66 mi S of Broadus Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.320, -105.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827413, 827416, 827417, 827423, 827418, 827419, 827420, 827421, 827424, 827422.